New Mexico, 2007

Flash Flooding and Hail in New Mexico, September 29, 2007

September 29, 2007 · NWS MAF · 5 events in 1 county or zone

, southerly flow brought abundant moisture from the Gulf of Mexico across southeastern New Mexico. Marginal instability and wind shear contributed to the formation of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

With an upper level high pressure system over the southeastern U.S., southerly flow brought abundant moisture from the Gulf of Mexico across southeastern New Mexico. Marginal instability and wind shear contributed to the formation of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 29, 2:32 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 29, 2:32 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 PM CDT SAT SEP 29 2007

.SHORT TERM...
ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO WITH SURFACE DEWPOINTS IN THE 60S EXTENDING
WESTWARD TO ALONG THE GUADALUPE AND DAVIS MOUNTAINS.  A CONTINUATION
OF PRESSURE FALLS ALOFT ACROSS THE SOUTHERN ROCKIES WILL AID IN
BRISK SOUTHERLY LOW LEVEL FLOW PERSISTING INTO THE EVENING HOURS
WHILE A 40KT SOUTHERLY LOW LEVEL JET REDEVELOPS ACROSS WEST TEXAS
AROUND MIDNIGHT.

MARGINAL INSTABILITY...AROUND 1000 J/KG...AND SOME VERTICAL WIND
SHEAR...25-30KT BULK SHEAR...SHOULD AID IN INITIATING SCATTERED
THUNDERSTORMS ACROSS THE WESTERN MOUNTAIN AREAS LATER THIS
AFTERNOON...WITH A FEW STORMS DRIFTING EASTWARD ACROSS THE ADJACENT
PLAINS DURING THE EVENING HOURS PARTIALLY SUSTAINED BY THE
DEVELOPING LOW LEVEL JET.  THE VERTICAL WIND SHEAR WILL BE MOSTLY
UNIDIRECTIONAL...RESULTING IN THE POTENTIAL FOR MARGINALLY SEVERE
HAIL AND STRONG DOWNBURST WINDS NEAR THE MOST INTENSE CELLS DURING
THE LATE AFTERNOON AND EVENING HOURS.

.LONG TERM...
A SERIES OF TROUGHS WILL MOVE ACROSS THE U.S. DURING THE FORECAST
PERIOD.  DESPITE THIS...WEST TEXAS AND SOUTHEASTERN NEW MEXICO WILL
REMAIN ON THE EDGE OF MID TO UPPER LEVEL RIDGING THROUGH MOST OF THE
WEEK.  THERE IS A SLIGHT POSSIBILITY OF ONE OF THESE TROUGHS PULLING
A FRONT THROUGH A PORTION OF THE AREA TUESDAY.  BOTH THE ECMWF AND
THE GFS ONLY PULL THE FRONT THROUGH TO MIDLAND...BUT IT APPEARS TO
BE ONLY A WIND SHIFT.  NEITHER MODEL HAS ANY PRECIPITATION OR
TEMPERATURE CHANGE ASSOCIATED WITH THE FRONT.  AS THE RIDGE BUILDS
AND DIMINISHES...SEVERAL SHORTWAVES WILL TRANSLATE AROUND THE RIDGE
AND THROUGH THE CWA.  SOUTHEASTERLY LOW LEVEL WINDS WILL KEEP
MOISTURE AROUND AND THE SHORTWAVES WILL PROVIDE LIFT FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS WEST TEXAS AND SOUTHEASTERN NEW
MEXICO.  SINCE THE TIMING OF THESE WAVES WILL BE IMPOSSIBLE TO NAIL
DOWN UNTIL CLOSER TO THEIR OCCURRENCE...WILL SETTLE FOR SOME LOW
ORDER POPS THROUGH MOST OF THE PERIOD.  FEW CHANGES TO THE GOING
FORECAST...TEMPERATURES WILL REMAIN A FEW DEGREES ABOVE NORMAL.

&&

.AVIATION...
BREEZY SOUTHERLY WINDS GUSTING UP TO 25KT DURING THE
AFTERNOON AND EVENING HOURS WILL SUBSIDE INTO THE 10-15KT RANGE BY
MIDNIGHT AS THE LOW LEVEL JET DEVELOPS AND WINDS DECOUPLE.  ANY
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING SHOULD REMAIN
HIGH BASED THUS MAINTAINING VFR CONDITIONS...UNTIL THE EARLY MORNING
HOURS AROUND 08Z WHERE THE LOW LEVEL JET WILL AID IN DEVELOPING
BKN/OVC MVFR AND IFR LOW CLOUDS ACROSS MUCH OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  89  66  88  /  10  20  10  20
CARLSBAD NM                65  90  63  90  /  20  10  10  30
DRYDEN TX                  69  91  68  90  /  10  20  10  10
FORT STOCKTON TX           68  92  66  89  /  10  20  10  20
GUADALUPE PASS TX          60  85  61  84  /  20  20  10  30
HOBBS NM                   63  90  65  88  /  20  10  10  20
MARFA TX                   54  84  57  84  /  10  20  10  20
MIDLAND INTL AIRPORT TX    65  90  65  88  /  10  20  10  20
ODESSA TX                  63  91  67  89  /  10  20  10  20
WINK TX                    69  97  69  95  /  10  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Sep 29, 12:28 PM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT SAT SEP 29 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
228 PM CDT SAT SEP 29 2007 /128 PM MDT SAT SEP 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA
GENERALLY WEST OF A LINE FROM SEMINOLE TO FORT STOCKTON TO FORT
DAVIS TO CANDELARIA THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER THE STRONGER STORMS MAY PRODUCE HEAVY RAIN AND
WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 29, 2:45 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT SAT SEP 29 2007

NMZ028-292245-
EDDY COUNTY PLAINS-
345 PM MDT SAT SEP 29 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF ARTESIA AT 345 PM
MDT...MOVING NORTHEAST AT 10 MPH. AREAS AFFECTED INCLUDE ARTESIA...
ATOKA...U.S. HIGHWAYS 285 AND 82.

GUSTY WINDS TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Holloman AFB radar (KHDX), 168 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Eddy

When
September 29, 3:38 PM MST
Where
Eddy County, 4.52 mi SW of Lakewood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.584, -104.425

Penny sized hail was reported one mile south of Seven Rivers on U.S. Highway 285.

Flash Flood, Eddy

When
September 29, 4:25 PM MST to 7:00 PM MST
Where
Eddy County, Lakewood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.630, -104.370

Water up to two feet deep flowed over streets in Lakewood.

Hail, Eddy

When
September 29, 4:28 PM MST
Where
Eddy County, 2 mi NNE of Lakewood
Measured
0.75 in hail
Reported by
Public
Coordinates
32.657, -104.357

Thunderstorm Wind, Eddy

When
September 29, 8:00 PM MST
Where
Eddy County, Carlsbad
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.420, -104.230

A spotter reported a 60 mph wind gust. No damage was reported.

Flash Flood, Eddy

When
September 29, 8:36 PM MST to 11:00 PM MST
Where
Eddy County, Carlsbad
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.420, -104.230

Widespread flooding of streets occurred in Carlsbad.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54569, 54580, 54572, 54577, 54578.